Delirium: Medication Review in Acute
The NHSGGC Delirium Diagnosis, Risk Reduction and Management in Acute Services guideline (StaffNet link) recommends undertaking a medication review. This blog provides advice on how to undertake a medication review using the TIME structure (see below).
- Delirium affects 1 in 8 hospitalised patients and is a medical emergency. It is associated with poor outcomes, including subsequent development of dementia and doubling of falls and mortality.
- Addressing contributory factors (such as medicines) can reduce the risk of developing delirium in hospital by 1/3. A medication review should, therefore, be undertaken on admission for all high risk patients (see below) and at any time for patients who develop delirium.
- Where possible, medicines associated with a risk of precipitating delirium e.g. tramadol, should be stopped (or doses reduced) - see below.
- Analgesics AND pain itself may contribute to delirium, therefore, uncontrolled pain must be managed. Prescribe regular analgesia and always start low and go slow.
- Using medicines to treat the symptoms of delirium should be a last resort.
- For more general information on delirium (including completion of the TIME checklist) see Think Delirium homepage on StaffNet.
Delirium - high risk in-patient groups are those:
- Aged ≥ 65 year OR
- With an active hip fracture OR
- Previous cognitive impairment or delirium OR
- Who are severely unwell
Delirium - contributory factors include:
- Sensory impairment
- Medication (see list below)
Medicines which can predispose to delirium include (please note that this is not an exhaustive list):
- Medicines with anticholinergic properties e.g. hyoscine and tricyclic antidepressants
- Anti-epileptics (including when used for neuropathic pain)
- Anti-parkinsonian drugs, including dopamine agonists (do NOT stop without seeking specialist advice)
- Opioids (particularly tramadol)
- Antihistamines (sedating and non-sedating)
TIME approach to medication review
Triggers: Identify potential triggers
• Taking medication known to predispose to delirium?
• Recent dose changes, new medicines or new interactions?
• Change in clinical status e.g. impaired renal or liver function leading to drug accumulation?
• Non-compliance e.g. overuse of a medicine known to precipitate delirium/underuse of a beneficial medicine?
Investigate: Undertake Medicines Reconciliation and investigate recent changes to medicines (in particular analgesics changed from regular to PRN - see below).
1) Develop and document a management plan
- Consider stopping (or reducing the dose of) medicines which confer a risk of delirium. Remember: i) abrupt withdrawal of some medicines, e.g. benzodiazepines, can precipitate a withdrawal syndrome and ii) to confirm the indication for the medicine prior to altering the prescription e.g. before making changes to gabapentin, establish if it is indicated for pain or seizures.
- Reduce polypharmacy and stop unnecessary medications
- Consider temporarily withholding medicines not essential in the short term e.g. statins, antihypertensives (especially if unwell or BP low) and supplements such as calcium, iron and folate.
Remember: some medicines may be required for risk reduction and should not be stopped e.g. analgesia for a hip fracture or laxatives for opioid-induced constipation; particularly important as both pain and constipation are known contributory factors for delirium.
2) Analgesics and delirium
- Analgesics are a risk factor for delirium but so is pain; therefore uncontrolled pain must be managed.
- Patients with delirium may struggle to express their pain and behavioural changes may be key. In such circumstances consider using the Abbey Pain Tool (StaffNet link) and prescribe analgesics regularly as well as PRN.
- Although opioids are considered potential triggers for delirium, small doses (with careful dose titration) of oral morphine or oxycodone can be very useful if paracetamol ineffective and other analgesics poorly tolerated.
3) If delirium is present, manage symptoms
Agitation may be due to a physical cause (pain, urinary retention) – manage this first. Medicines to treat psychotic symptoms of delirium are a last resort. Use only if:
• non pharmacological methods fail AND
• there is significant distress to the patient, danger to themselves or others, or refusal to accept necessary treatment
Consult the NHSGGC Therapeutics Handbook for guidance on the treatment of psychotic symptoms and seek specialist advice if required. Remember: Start low, go slow, review regularly and discontinue when no longer required.
- Engage with patient/carer to determine the indication for specific medicines and discuss the rationale for any medication changes.
- Communicate and document all medication changes to the patient's clinical team in both Acute and Primary Care.
Originally published 30/10/18 and updated on 03/02/21. Medicines Update blogs are correct at the time of publication.